Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 248, NWS Morristown, TN

June 28, 20095 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2009, 3:08 PM EDT for 5 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2009, 3:08 PM EDT (19:08 UTC)
Expired
Jun 28, 2009, 4:00 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Campbell County, TN, Grainger County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2308 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 2:38 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SUN JUN 28 2009

.SHORT TERM (TONIGHT AND MONDAY)...SEVERE TSTM WATCH NUMBER 530 IN
EFFECT FOR MAINLY E TN AREAS SOUTH OF I-40...WITH COVERAGE HOLDING
AROUND 20 TO 30 PERCENT IN THE WATCH. ALSO SEEING SPOTTY TSRA POP
ACROSS THE NRN PLATEAU OUT OF THE WATCH AREA. MOST ACTIVITY SEEMS TO
BE FOR THE MOST PART DEVELOPING ON THE PRE-FRONTAL TROUGH. VERY
UNSTABLE AREAWIDE WITH BETTER SHEAR THAN YESTERDAY...BUT OTHER
PARAMETERS SUGGEST COVERAGE MAY BE LESS FURTHER NORTH ACROSS
EXTREME NE TN AND SWRN VA. FORECAST GRIDS ADJUSTED FOR THIS TREND
IN THE AFTERNOON PACKAGE...WHICH SHOULD BE ISSUED SHORTLY.

OTHERWISE...CARRIED PREVIOUS THINKING FOR 50 PERCENT OR LESS
COVERAGE OF TSRA IN THE SHORT TERM...DECREASING FROM THE W-NW THIS
EVENING. 12Z MOS MINS MUCH COOLER THAN PREVIOUS MIN TEMP GRID
...WITH A SLIGHT LOWERING TOWARD A MOS BLEND PREFERRED OVER THE
COOLEST MOS NUMBERS. SUNNY AND CONTINUED WARM...ABOVE CLIMO...ON
MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE DIFFERING
WITH RESPECT TO UPPER LEVEL LOW THAT IS PROGGED TO ONLY SLOWLY
SHIFT EASTWARD WITH TIME THROUGH THE EASTERN GREAT LAKES REGION
THROUGH THE WEEK. THE MAIN QUESTION WILL BE HOW MUCH INFLUENCE
UPPER LOW WILL HAVE ON THE SOUTHERN APPALACHIAN REGION. RIDGING IS
EXPECTED TO SET UP ACROSS THE TENNESSEE VALLEY BY FRIDAY ON BACK
SIDE OF UPPER LOW IN ADVANCE OF NEXT SURFACE COLD FRONT. WILL
CONTINUE WITH SLIGHT CHANCE AFTERNOON POPS...AS AM UNCERTAIN AS
MODELS ARE INCONSISTENT WITH NORTHWEST FLOW UPPER LEVEL ENERGY AND
TERRAIN EFFECTS MAY LEAD TO SLIGHT CHANCE OF SHRA/TSRA THROUGH
AFTERNOON FORECAST PERIODS. FOR TEMPS...GENERALLY DID NOT DEVIATE
SIGNIFICANTLY FROM MAV/MEX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  91  63  89  63 /  30  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  87  61  84  60 /  30  10  10  10  10
OAK RIDGE, TN                       64  88  61  85  60 /  30  10  10  10  10
TRI CITIES AIRPORT, TN              61  84  56  79  57 /  30  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TT
Hazardous weather outlook, Jun 28, 5:00 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUN 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
PRODUCING DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Jun 28, 2:51 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN JUN 28 2009

TNZ012>014-036-037-281945-
ANDERSON-CAMPBELL-CLAIBORNE-SCOTT-UNION-
251 PM EDT SUN JUN 28 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING PARTS OF ANDERSON...
CAMPBELL...CLAIBORNE...SCOTT AND UNION COUNTIES OF TENNESSEE...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTHWEST OF MIDDLESBORO TO 11 MILES SOUTH OF HUNTSVILLE...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 40 MPH ARE EXPECTED
WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

TG
Special weather statement, Jun 28, 2:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN JUN 28 2009

TNZ085-282000-
MCMINN-
255 PM EDT SUN JUN 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING MCMINN COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS GUSTING UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:33 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe57 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningMRXMonroe61 min
Jun 28, 4:14 PM EDTSevere Thunderstorm WarningMRXKnox34 min
Jun 28, 4:29 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe46 min
Jun 28, 4:43 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier47 min
Jun 28, 5:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union52 min
Jun 28, 6:03 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane42 min
Jun 28, 6:12 PM EDTSevere Thunderstorm WarningMRXBradley, Polk48 min
Jun 28, 5:06 PM EDTSevere Thunderstorm WarningMRXWise24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.